Drug-drug interactions (DDIs) can often be a complex mix of multiple mechanisms – therefore understanding the impact of one drug on the pharmacokinetics of another drug is not always straightforward.
Statins, used to treat hypercholesterolemia, are continuing to attract considerable interest with respect to DDI due to their widespread use and the fact they are commonly co‑administered with other drugs. It is estimated that more than a quarter of adults aged 40 and over use a prescription cholesterol-lowering medication with the vast majority (93%) of these being statins (Centers for Disease Control and Prevention). This usage increases to approximately 50% of adults aged 75 and older. In this age group, in particular, polypharmacy is common due to underlying health conditions/co-morbidities and hence the risk of DDI is exacerbated. Side effects from statins are frequently reported with statin-induced myopathy being the most common. Severity can range from muscle pain in 26% of patients to very rare incidents of life threatening rhabdomyolysis. Therefore, it is important to understand the impact of co-medications on statin exposure as this may increase the incidence of side effects.
A recent research paper authored by Cyprotex, has been published in the journal of Drug Metabolism and Disposition. The publication enhances our understanding of the clinical DDI between the antibiotic telithromycin (the perpetrator) and the statin simvastatin acid (the victim). The publication highlights and emphasises several points: the importance of a holistic approach, which considers both in vitro drug metabolising enzyme and drug transporter interactions; the mechanism of the interaction (e.g. reversible or time‑dependent inhibition, in the case of enzymes); together with knowledge of the clinically relevant critical disposition pathways of the victim drug. Utilising this approach within a mechanistic, static model allows the AUCR of simvastatin acid to be predicted from in vitro data. This prediction closely matches the clinically observed AUCR, both when simvastatin acid and telithromycin are co-administered and when dosing is staggered (ie. they are administered 12 hours apart). The study also identified time‑dependent inhibition of CYP3A4 by telithromycin to be the primary driver underlying its clinical DDI with simvastatin acid, with OATP1B1 inhibition playing only a minimal role.